Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 103, NWS Springfield, MO

May 23, 2004Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 23, 2004, 9:35 PM CDT for Stone County, Missouri. It was in force for 55 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2004, 9:35 PM CDT (02:35 UTC)
Expired
May 23, 2004, 10:30 PM CDT
In force
55 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Stone County, MO

The radar

The Springfield radar (KSGF), 59 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 9:45 PM CDTHAIL 15 Nw Kimberling City, MO
May 23, 9:45 PM CDTHAIL 15 Nw Kimberling City, MO
May 23, 9:45 PM CDTHAIL 1.53 W Cape Fair, MO
May 23, 9:45 PM CDTHAIL 1.53 W Cape Fair, MO
May 23, 9:52 PM CDTHAIL 0.88Kimberling City, MO
May 23, 9:52 PM CDTHAIL 0.88Kimberling City, MO
May 23, 9:55 PM CDTHAIL 1.75Kimberling City, MO
May 23, 9:55 PM CDTHAIL 1.75Kimberling City, MO
May 23, 9:57 PM CDTHAIL 1.51 N Kimberling City, MO
May 23, 9:57 PM CDTHAIL 1.51 N Kimberling City, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2346 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WUUS53 KSGF 240235
SVRSGF
MOC209-240330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
934 PM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONE COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 1030 PM CDT.

* AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LARGE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL   
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE LEADING   
  EDGE OF THIS SEVERE THUNDERSTORM WAS LOCATED ALONG A LINE          
  EXTENDING FROM 13 MILES WEST OF KIMBERLING CITY TO 7 MILES WEST OF 
  GALENA... AND WAS MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR GALENA BY 940 PM CDT.
  NEAR REEDS SPRING BY 955 PM CDT.
  NEAR KIMBERLING CITY BY 1000 PM CDT.
  NEAR INDIAN POINT BY 1005 PM CDT.

THE TOWNS OF CAPE FAIR...LAMPE AND SILVER DOLLAR CITY ARE ALSO IN THE
PATH OF THESE SEVERE THUNDERSTORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3683 9330 3682 9360 3652 9360 3651 9335

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:57 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, May 23, 3:57 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT SUN MAY 23 2004

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...

SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE TROUGH/WEAK DRYLINE
OVER CENTRAL MISSOURI. MODIFYING OUR 18Z SOUNDING FOR CURRENT
SURFACE/DEWPOINT SHOWS THE MLCINH HAS DECREASED NEARLY 100 J/KG
SINCE 18Z...AND THAT DOESNT TAKE INTO ACCOUNT ANY MID LEVEL COOLING
WHICH MAY HAVE OCCURRED.

DRY AIR ALOFT MAY BE CAUSING THE STORMS TO STRUGGLE SOME
CURRENTLY...AND MAY ULTIMATELY PREVENT CONVECTION FROM REALLY
GETTING ORGANIZED FURTHER SOUTHWARD. HOWEVER...QUICK LOOK OUTSIDE
THE OFFICE DOES SHOW TOWERING CUMULUS DEVELOPING AND VISIBLE
SATELLITE IMAGERY DOES SHOW CUMULUS BUBBLING UP A BIT ALONG THE
DRYLINE INTO BARTON COUNTY. SUSTAINED LOW LEVEL CONVERGENCE MAY BE
ENOUGH TO OVERCOME THE DRY AIR ALOFT.

SURFACE MOISTURE FLUX CONVERGENCE DOES APPEAR TO BE INCREASING OVER
SOUTHWEST MISSOURI AND COMBINED WITH THE WEAKENING CAP IT IS
ALLOWING UPDRAFTS TO TRY AND DEVELOP. STRONG INSTABILITY (MLCAPES
>3000 J/KG) AND STRONG DEEP LAYER SHEAR (45-55KT) WILL SUPPORT
SEVERE THUNDERSTORMS AND MID LEVEL STORM ROTATION IN ANY UPDRAFTS
THAT CAN SUSTAIN THEMSELVES.

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 23, 3:13 PM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT SUN MAY 23 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
313 PM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  FLOODING.

  AND ISOLATED THUNDERSTORMS...SOME MAY PRODUCE:
    SMALL HAIL
    HEAVY RAIN AND
    CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  ISOLATED FLOODING WILL CONTINUE OVER LOCATIONS THAT RECEIVED HEAVY
  RAINFALL SUNDAY EVENING.

  ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...ESPECIALLY OVER
  SOUTHWEST MISSOURI SOUTHWEST OF A PITTSBURG KANSAS TO BRANSON
  MISSOURI LINE.

  DISCUSSION:

  SOME ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT
  HOURS...HOWEVER THE THREAT OF SEVERE WEATHER HAS GREATLY
  DIMINISHED.

  SOME LOCALIZED FLOODING WILL CONTINUE OVERNIGHT IN LOCATIONS THAT
  RECEIVED HEAVY RAINFALL SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  LOW PRESSURE IS EXPECTED TO REDEVELOP OUT IN THE PLAINS ON
  MONDAY AND ANOTHER UPPER LEVEL DISTURBANCE WILL DROP THROUGH
  THE NORTHERN PLAINS AND THE MID AND UPPER MISSISSIPPI VALLEY
  REGIONS.  A FRONTAL BOUNDARY WILL PUSH INTO THE AREA MONDAY
  NIGHT INTO TUESDAY AND WILL STALL OUT OVER THE AREA TUESDAY
  NIGHT INTO WEDNESDAY.  THE BEST CHANCE OF THUNDERSTORM ACTIVITY
  ACROSS THE OZARKS WILL BE FROM MONDAY NIGHT INTO TUESDAY NIGHT.
  SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND
  LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT. SPOTTERS MAY BE
  NEEDED MONDAY NIGHT INTO TUESDAY NIGHT PERIOD AS THE FRONT MOVES
  INTO THE AREA.

LINDENBERG/IZZI

In the hours before

Local storm report, May 23, 8:26 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
826 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0824 PM     FLASH FLOOD      (JLN)JOPLIN MUNI ARPT   37.15N 94.50W
05/23/2004                   JASPER             MO   LAW ENFORCEMENT

            INTERSECTION OF HWY 59 AND FF, WEST BOUND LANE OF HWY FF
            NEAR DUQUESNE. REPORTED BY LAW ENFORCEMENT.

FEH
Local storm report, May 23, 8:27 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
827 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             HURLEY                  36.93N 93.50W
05/23/2004  1.00 INCH        STONE              MO   AMATEUR RADIO

FEH
Local storm report, May 23, 8:42 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
842 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0828 PM     FLASH FLOOD      MOUNT VERNON            37.10N 93.83W
05/23/2004                   LAWRENCE           MO   LAW ENFORCEMENT

            FLOODING IN TOWN

0830 PM     FLASH FLOOD      3 N STOTTS CITY         37.14N 93.97W
05/23/2004                   LAWRENCE           MO   LAW ENFORCEMENT

            WATER OVER HWY 96 NORTH OF STOTTS CITY

FEH
Local storm report, May 23, 8:53 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
853 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             3 N EDWARDS             38.17N 93.17W
05/23/2004  0.75 INCH        BENTON             MO   PUBLIC

0337 PM     HAIL             LINN CREEK              38.03N 92.72W
05/23/2004  0.75 INCH        CAMDEN             MO   PUBLIC

0425 PM     HAIL             5 N CAMDENTON           38.07N 92.75W
05/23/2004  0.75 INCH        CAMDEN             MO   FIRE DEPT/RESCUE

            REPORTED BY FIRE DEPT/RESCUE.

0432 PM     HAIL             LINN CREEK              38.03N 92.72W
05/23/2004  1.00 INCH        CAMDEN             MO   LAW ENFORCEMENT

0438 PM     HAIL             5 SW OSAGE BEACH        38.18N 92.68W
05/23/2004  1.00 INCH        CAMDEN             MO   PUBLIC

0440 PM     HAIL             LAKE OZARKS EAST        38.20N 92.73W
05/23/2004  2.00 INCH        CAMDEN             MO   PUBLIC

0529 PM     HAIL             5 NE SLEEPER            37.80N 92.54W
05/23/2004  0.75 INCH        LACLEDE            MO   LAW ENFORCEMENT

0532 PM     HAIL             LOCKWOOD                37.38N 93.97W
05/23/2004  1.00 INCH        DADE               MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

0534 PM     HAIL             RICHLAND                37.85N 92.42W
05/23/2004  1.00 INCH        PULASKI            MO   LAW ENFORCEMENT

            911 CENTER. REPORTED BY LAW ENFORCEMENT.

0610 PM     HAIL             (TBN)FT LEONARD WOOD AAF37.75N 92.13W
05/23/2004  2.00 INCH        PULASKI            MO   OTHER FEDERAL

            REPORTED BY OTHER FEDERAL.

0636 PM     FUNNEL CLOUD     MOUNT VERNON            37.10N 93.83W
05/23/2004                   LAWRENCE           MO   AMATEUR RADIO

            REPORTED BY AMATEUR RADIO.

0643 PM     HAIL             MOUNT VERNON            37.10N 93.83W
05/23/2004  1.00 INCH        LAWRENCE           MO   LAW ENFORCEMENT

            VIA E-SPOTTER. REPORTED BY LAW ENFORCEMENT.

0644 PM     HAIL             MOUNT VERNON            37.10N 93.83W
05/23/2004  1.00 INCH        LAWRENCE           MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

0652 PM     TSTM WND GST     MOUNT VERNON            37.10N 93.83W
05/23/2004  60 MPH           LAWRENCE           MO   PUBLIC

            TREE LIMBS DOWN.

0702 PM     HAIL             PLATO                   37.50N 92.23W
05/23/2004  0.88 INCH        TEXAS              MO   FIRE DEPT/RESCUE

0714 PM     HAIL             PLATO                   37.50N 92.23W
05/23/2004  0.75 INCH        TEXAS              MO   FIRE DEPT/RESCUE

0723 PM     HAIL             3 SE ROBY               37.49N 92.11W
05/23/2004  0.88 INCH        TEXAS              MO   PUBLIC

0739 PM     HAIL             2 N ROBY                37.55N 92.15W
05/23/2004  1.00 INCH        TEXAS              MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

0815 PM     HAIL             CRANE                   36.90N 93.57W
05/23/2004  0.88 INCH        STONE              MO   AMATEUR RADIO

0815 PM     HAIL             3 N CRANE               36.94N 93.57W
05/23/2004  1.00 INCH        STONE              MO   AMATEUR RADIO

0824 PM     FLASH FLOOD      (JLN)JOPLIN MUNI ARPT   37.15N 94.50W
05/23/2004                   JASPER             MO   LAW ENFORCEMENT

            INTERSECTION OF HWY 59 AND FF, WEST BOUND LANE OF HWY FF
            NEAR DUQUESNE. REPORTED BY LAW ENFORCEMENT.

0824 PM     HAIL             HURLEY                  36.93N 93.50W
05/23/2004  1.00 INCH        STONE              MO   AMATEUR RADIO

0828 PM     FLASH FLOOD      MOUNT VERNON            37.10N 93.83W
05/23/2004                   LAWRENCE           MO   LAW ENFORCEMENT

            FLOODING IN TOWN

0830 PM     FLASH FLOOD      3 N STOTTS CITY         37.14N 93.97W
05/23/2004                   LAWRENCE           MO   LAW ENFORCEMENT

            WATER OVER HWY 96 NORTH OF STOTTS CITY

FEH
Local storm report, May 23, 8:58 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
858 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      DIAMOND                 37.00N 94.32W
05/23/2004                   NEWTON             MO   LAW ENFORCEMENT

            HWY 59 NEAR DIAMOND, WATER OVER THE ROAD

FEH
Local storm report, May 23, 9:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
915 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0914 PM     FLASH FLOOD      DUENWEG                 37.08N 94.42W
05/23/2004                   JASPER             MO   LAW ENFORCEMENT

            20TH STREET AT THE INTERSECTION OF PROSPERITY AND ERWIN
            IS WATER COVERED.

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:14 PM CDTSevere Thunderstorm WarningSGFLawrence61 min
May 23, 7:31 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas44 min
May 23, 7:38 PM CDTSevere Thunderstorm WarningSGFNewton67 min
May 23, 7:45 PM CDTSevere Thunderstorm WarningSGFChristian, Stone60 min
May 23, 8:09 PM CDTFlash Flood WarningSGFNewton4 hr
May 23, 8:24 PM CDTSevere Thunderstorm WarningSGFBarry66 min
May 23, 8:28 PM CDTFlash Flood WarningSGFDent, Shannon, Texas3 hr
May 23, 8:29 PM CDTSevere Thunderstorm WarningSGFLawrence46 min
May 23, 8:38 PM CDTSevere Thunderstorm WarningSGFTaney82 min
May 23, 8:56 PM CDTSevere Thunderstorm WarningSGFNewton64 min
May 23, 9:26 PM CDTSevere Thunderstorm WarningSGFBarry49 min
May 23, 9:51 PM CDTTornado WarningSGFStone39 min
May 23, 10:05 PM CDTSevere Thunderstorm WarningSGFTaney25 min
May 24, 1:07 AM CDTFlash Flood WarningSGFNewton6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.